12 Mar 2011
The fruits that can most compromise the effectiveness of coumadin are mango fruit, cranberries (including cranberry juice) and blueberries. The best advice is to consume these along with Vitamin K rich greens in moderation and be consistent. This way your PT/INR should remain in check once the necessary dose is determined.
14 Mar 2011
There are really no foods "off limits" most all can be adjusted around. The key is CONSISTENCY. If you are going to eat foods that have Vitamin K you must consume something that contains about the same amount of Vitamin K every day and likewise for foods that potentiate coumadin such as cranberries and pineapple. As long as you are consistent in your consumption, the Coumadin can be adjusted accordingly. It is the sudden starting and stopping of these foods that cause a problem. If you know you are going to be eating a food that interacts with Coumadin, talk to your prescriber about more frequent INR's to watch what effect those foods will have on the INR.
Consistent consumption and consistent monitoring are key! Be sure you know the signs and symptoms of bleeding: bloody or tarry looking stools, nosebleeds, bleeding gums, large unexplained bruises (as anyone on coumadin knows, if you bump yourself, you will most likely get a nasty bruise but if you find nasty bruises in areas you know you have not bumped into something, be aware there could be a problem and report it to your healthcare provider), vomit that looks like coffee grounds, coughing up blood, pink, reddish or brown/rusty urine coloring can all be signs of increased bleeding and should be reported to your Dr right away or may even require a visit to the ER depending on the urgency. Talk to your pharmacist and/or the prescribing Drs office-they often have compiled lists of foods, herbs, and medications that can interact with Coumadin.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... years and still get clots in my legs and they will move to my lungs. All this while on coumdin anyone know anything about this disorder?
3 answers • 29 Apr 2010
I'm 26 with clots in my right leg. I have factor 5 leaden and protein s... and c deficits. I'm in 10 mg of warfarin. My inr/pt is at 2.7.
4 answers • 4 Aug 2011
I was diagnosed with bilateral PE's and DVT's behind both knees in 2/12. I am on Coumadin with INR-Proth consistently between 2 and 3. My ...
1 answer • 5 Jun 2012
... Filter in my Inferior Vena Cava "as an extra measure of protection" and I thought biological material built up on these? I have good, ...
3 answers • 28 Jun 2012
As someone who has struggled with deep vein thrombosis and pulmonary embolisms, I know how difficult Warfarin therapy can be. That is why my team and ...
4 answers • 29 Jan 2014